Alert archive / Kentucky / Tornado Warnings in 2016

Tornado Warning 12, NWS Paducah, KY

March 27, 2016Christian County, Kentucky

NWS Paducah, KY issued this tornado warning at Mar 27, 2016, 7:17 PM CDT for Christian County, Kentucky. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2016, 7:17 PM CDT (00:17 UTC)
Expired
Mar 27, 2016, 7:45 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Christian County, KY

The radar

The Ft Campbell radar (KHPX), 34 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 7:19 PM CDTTORNADO2 W Crofton, KYTORNADO UNCONFIRMED...BUT POWER OUTAGES REPORTED ALONG WITH BARN COMPLETELY DESTROYED NEAR OLD PALESTINE ROAD AND SEVERAL NEARBY HOUSES HEAVILY DAMAGED
Mar 27, 7:19 PM CDTTORNADOCrofton, KYUNCONFIRMED...POWER OUTAGES REPORTED
Mar 27, 7:22 PM CDTFUNNEL CLOUD1 E Crofton, KYFUNNEL SIGHTED ALONG CROFTON FRUIT HILL ROAD BUT UNABLE TO TELL WHETHER IT IS ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

038 
WFUS53 KPAH 280017
TORPAH
KYC047-280045-
/O.NEW.KPAH.TO.W.0012.160328T0017Z-160328T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT SUN MAR 27 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 745 PM CDT
    
* AT 716 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
  WAS LOCATED OVER CROFTON...OR 10 MILES NORTH OF HOPKINSVILLE...MOVING
  EAST AT 40 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN CHRISTIAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3696 8752 3704 8755 3714 8735 3706 8727
      3696 8729
TIME...MOT...LOC 0016Z 251DEG 34KT 3701 8750 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 27, 6:10 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 27, 6:10 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
610 PM CDT SUN MAR 27 2016

.MESOSCALE DISCUSSION...
Issued at 608 PM CDT Sun Mar 27 2016

Main wind shift/gust front line with the cold front at 6 pm CDT was
located near a Bellmont (Wabash Co. IL), Cairo (Alexander Co. IL),
to New Madrid (New Madrid Co. MO). Decent drying
aloft/momentum/gradient winds is supporting isolated wind gusts
in excess of 45 mph in these areas, especially over southern
sections of Southeast Missouri (toward the delta region) and
leading into Southwest Kentucky.

The nose of the lower theta-e air aloft and sharper lapse rates
aloft continue to fire sub-severe/severe convection over West
Kentucky and Southwest Indiana. The 3km HRRR guidance continues to
do well with the timing/location of the convective lines this
afternoon into early this evening. As SPC noted in their Mesoscale
discussion, satellite imagery suggests somewhat of a negative tilt
in the trough. This should support sharpening lapse rates and some
increase in shear for the next 1-2 hours over our forecast area.
The loss of insolation may temper any surface based contribution
to CAPE, but any kinematic forcing may compensate in the very near
term. Anticipate that reports of 1/4" to 1/2" inch hail size will
become the dominant feature around or after 00z Monday (7 pm CDT).

Updated the gridded forecast package to reflect the sharp drop in
temperatures, as well episodic wind increases along and just
behind the cold front.

There is some concern noted with the HRRR reflectivity pattern
over Southwest Indiana between 6 pm and 8 pm. There is a
suggestion of an MCV development just ahead of the front in that
area. If the boundary layer does not stabilize sufficiently, this
could suggest an enhanced wind threat.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 121 PM CDT Sun Mar 27 2016

Cold front is analyzed with westerlies from STL to just west of
UNO. Visible imagery shows dense cloud mass just behind boundary
with radar indicating cold advection post frontal rain across cntl
MO. BINOVC in pre frontal environ over PAH FA, with peaking
afternoon temps in l-m70s and dew points ranging from u50s (west)
to lower 60s (east). The window for convection is short-lived,
from as little as 1-2 hours in our west, to as much as 3-4 hours
in our east. The front will make rapid eastward progression thru
the pm/early evening hours. It will encounter MUCapes supportive
of thunder potential, with temps aloft and steepened lapse rates
supportive of SLGT risk svr, mainly along/east of Lower Ohio River
valley region and across much of WKY. Thunder chances then drop
off markedly/shifting east after 00z and scour entirely after 03z
or 04z. Will continue close weather watch for pm svr potential,
with damaging winds/hail still primary hazards if a svr storm
occurs.

After fropa, pops eliminated and skies clear shortly thereafter
(mainly after midnight) tonight. We'll see some 30s dip into the
area tonight for lows, mainly across our western third/counties.
While patchy frost may be possible in the Ozarks or western fringe
counties, believe winds will hold light breeze for all but very
end of night (far west) and thus preclude necessity for frost
headline like further to our West.

Slightly cooler/drier air then works down the column for
tmrw/tmrw night. Tuesday is an airmass modifying/rebounding day,
though not as warm as today.

.LONG TERM...(Wednesday through Sunday Night)
Issued at 209 PM CDT Sun Mar 27 2016

The primary weather feature will occur within the first 24 hours
of the extended forecast period. The trough forecast to build into
the Pacific Northwest U.S. today will carve out a closed low
across the Western U.S. through Tuesday. As the western limb of
the slightly westward tilted north-south orient ridge moves east
of the area, the moisture plume from the Gulf of Mexico will
intersect with more favorable instability on Wednesday. This will
produce of a mix of showers and thunderstorms, as minor impulses
rotate around the eastern limb of the trough from northern Mexico
and northward from the Lower Mississippi Valley. The thunderstorm
activity should diminish following the passage of the front
(albeit weak) Wednesday night, as the upper low from the Western
U.S. shifts into the Middle Mississippi Valley and upper Midwest.

By Thursday, the flow of moisture is truncated as the broad upper
trough across the Midwest shears out along the southern edge.
This will limit the deep layer moisture, with the only
contribution from existing moisture advected around the trough
from the upper Midwest. Given the variability in both the speed
and location of the upper trough, there may be intermittent
injection of cold air advection shower (possibly isolated
thunderstorm) development from northwest to southeast across the
WFO PAH forecast area. For all intent and purposes, plan to keep
the area dry, as coverage will be sporadic at best Friday into
Saturday.

With the switch to northwest flow late Friday night through Sunday
night, we could see temperatures falling back into the 30s. we
could see frost potential and possibly a mild freeze potential
each night next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 121 PM CDT Sun Mar 27 2016

Terminals reside in pre frontal environ this pm, with MVFR
scattered bases becoming CIGS as cold front taps moistening tongue
in advance of its arrival late this pm/and passage early this
evening. Convective chances increase, particularly east, and have
included MVFR to at times IFR vsby restriction with gusty winds
and perhaps, airport alternate cigs occurring in stronger storm.
The time window is short, from 1-2 hours west (KCGI) to 3-4 hours
east (KOWB) for convection induced restrictions. Otherwise fropa
will ultimately clear/scatter skies later tonight as winds go
northwesterly and slacken.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

MESOSCALE...Smith
LONG TERM...Smith
Hazardous weather outlook, Mar 27, 4:03 AM CDT, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 AM CDT SUN MAR 27 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 AM CDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO
EARLY THIS EVENING...MAINLY OVER FAR SOUTHEAST ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW SEVERE STORMS CANNOT
BE RULED OUT...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST WEDNESDAY INTO
THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING OVER WESTERN KENTUCKY...SOUTHWEST INDIANA AND FAR
SOUTHEAST MISSOURI.

In the hours before

Local storm report, Mar 27, 5:19 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             6 SW GREENVILLE         37.15N 87.26W
03/27/2016  M0.88 INCH       MUHLENBERG         KY   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED WITH TORRENTIAL RAIN

&&

SMITTY
Special weather statement, Mar 27, 5:25 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT SUN MAR 27 2016

ILZ083-087-INZ085-272300-
WHITE IL-GALLATIN IL-POSEY IN-
525 PM CDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE...NORTHEASTERN
GALLATIN AND POSEY COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOUNT VERNON...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...POSEYVILLE...NEW HARMONY...CYNTHIANA...BLAIRSVILLE AND NEW
HAVEN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN ILLINOIS...SOUTHWESTERN INDIANA...AND NORTHWESTERN
KENTUCKY.

LAT...LON 3820 8769 3797 8770 3791 8786 3793 8790
      3789 8795 3783 8808 3791 8816 3804 8803
      3816 8793 3820 8788
TIME...MOT...LOC 2224Z 230DEG 51KT 3794 8802

JP
Local storm report, Mar 27, 5:26 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND GST 1 N DELTA               37.21N 89.74W
03/27/2016  E50 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WINDS ESTIMATED 40 TO 50 MPH

&&

SMITTY
Local storm report, Mar 27, 5:28 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             CENTRAL CITY            37.30N 87.13W
03/27/2016  M0.88 INCH       MUHLENBERG         KY   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED.

&&

SMITTY
Special weather statement, Mar 27, 5:40 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT SUN MAR 27 2016

ILZ077-078-083-086-087-090-091-094-INZ081-082-085>088-KYZ001>022-
MOZ112-114-280145-
EDWARDS-WABASH-WHITE-SALINE-GALLATIN-POPE-HARDIN-MASSAC-GIBSON-
PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-
LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-
DAVIESS-MCLEAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI...
HARRISBURG...SHAWNEETOWN...GOLCONDA...ELIZABETHTOWN...
METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...
BOONVILLE...ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...
PADUCAH...MAYFIELD...SYMSONIA...LOWES...SMITHLAND...BENTON...
HARRIS GROVE...KIRKSEY...MURRAY...NEW CONCORD...MARION...
EDDYVILLE...CADIZ...CANTON...LINTON...ROCKCASTLE...PRINCETON...
FRYER...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...MOSELEYVILLE...OWENSBORO...CALHOUN...GREENVILLE...
ALLEGRE...CLIFTY...ELKTON...GUTHRIE...CHARLESTON...NEW MADRID
540 PM CDT SUN MAR 27 2016

...GUSTY POST FRONTAL WINDS ACROSS THE SOUTHEAST HALF OF THE QUAD
STATE EARLY THIS EVENING...

IN THE IMMEDIATE WAKE OF A STRONG COLD FRONTAL PASSAGE NORTHWEST
WINDS WILL BECOME GUSTY WITH GUSTS UP TO 45 GENERALLY SOUTH AND
EAST OF A LINE FROM MOUNT CARMEL ILLINOIS TO CAIRO ILLINOIS TO
POPLAR BLUFF MISSOURI. GUSTS OF THIS MAGNITUDE CAN ONLY BE
EXPECTED FOR 30 TO 60 MINUTES FOLLOWING THE FRONTAL PASSAGE...THEN
WILL GRADUALLY TAPER OFF THROUGH THE EVENING.

JP
Special weather statement, Mar 27, 6:13 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
613 PM CDT SUN MAR 27 2016

KYZ015-272345-
WEBSTER KY-
613 PM CDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 645 PM
CDT...

AT 613 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLAY...OR NEAR PROVIDENCE...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SEBREE...CLAY...DIXON AND WHEATCROFT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHWESTERN KENTUCKY.

LAT...LON 3754 8744 3738 8786 3739 8786 3740 8784
      3742 8784 3742 8785 3741 8787 3740 8790
      3745 8794 3746 8794 3763 8774 3764 8752
TIME...MOT...LOC 2313Z 239DEG 49KT 3744 8786

JP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:34 PM CDTTornado WarningPAHMuhlenberg26 min
Mar 27, 7:59 PM CDTTornado WarningPAHMuhlenberg16 min

Nearby

Tornado Warnings in Kentucky, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.